Back to Ask the Diabetes Team Ask the Diabetes Team

Our four year old son (diagnosed 13 months ago), had an atypical low yesterday morning at 6 am. (His nighttime lows have always fallen at insulin peak between 1 and 2 am in the past.) As we treated his low (BG of 56) we realized that his right side was paralysed and he was unable to speak. We called the paramedics who said his breathing and blood ciruclation was fine and recommended we take him in to our doctor.

Our diabetes doctor met us in the ER, and after an exam (his right leg was by then semi-functional and he was speaking a little) the doctor told us he had occasionally seen children exhibit hemiplegia as a result of low blood glucose. When the consulting neurologist came in, he said that given the family history of migraines, and his complaint of a terrible pain in his head (which developed as his other symptoms disappeared), he believed that our son had experienced the hemiplegia as a result of a migraine which may have been triggered by the low. A CT-scan showed no abnormalities and Benjamin was fully recovered by noon (after some Tylenol and a nap took care of the headache).

Unfortunately, no one could tell us if one episode of hemiplegia or migraine would lead to another. Does your team have any experience with this? Seeing my little boy like that was far scarier than his initial diagnosis of diabetes. Do those kind of episodes cause brain damage?


I have seen two or three children who have had exactly the same symptoms as your son, with weakness of a limb or whole side of the body following a hypo. This has always recovered fully but is, of course, very frightening for patient and parents.

The relationship with migraine is not clear. Many patients will complain of a headache during or after a hypo while a common precipitant of migraine in known sufferers is prolonged fasting (ie lowish blood sugars). In addition, there is a type of migraine called hemiplegic migraine which, as the name suggests, causes temporary loss of function of one side of the body. I suspect that the mechanisms at the level of the brain cells are very similar.

In any event full recovery is the norm although, as your diabetes team will tell you, the fewer bad hypos he has the better so you should look at his blood results and insulin doses with them. Finally, since your son has done this once, there is a possibility that the same may happen again. Don't panic, reassure him and treat his hypo exactly as you normally would.


Original posting 22 Jul 96


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.